Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Nov 22, 2024, 2:00 PM PST for City and County of San Francisco, San Mateo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 22, 2024, 2:00 PM PST (22:00 UTC)
- Expired
- Nov 22, 2024, 5:00 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City and County of San Francisco, CA, San Mateo County, CA
The radar
The San Francisco radar (KMUX), 75 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 22, 2:37 PM PST | FLOOD | 2 Wsw Colma, CA | Law enforcement reported roadway flooding at SR1 under Manor Drive. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250
WGUS56 KMTR 222200
FFWMTR
CAC075-081-230100-
/O.NEW.KMTR.FF.W.0004.241122T2200Z-241123T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
200 PM PST Fri Nov 22 2024
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
Northwestern San Mateo County in northern California...
* Until 500 PM PST.
* At 200 PM PST, local law enforcement reported flash flooding in NW
San Mateo. Between 0.5 and 1 inch of rain has fallen. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Daly City, South San Francisco, San Bruno, Pacifica, Brisbane,
Colma and Broadmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3761 12251 3771 12251 3771 12242 3762 12241
FLASH FLOOD...OBSERVED
$$
Flynn1 follow-up statement
213 WGUS76 KMTR 230059 FFSMTR Flash Flood Statement National Weather Service San Francisco CA 459 PM PST Fri Nov 22 2024 CAC075-081-230109- /O.EXP.KMTR.FF.W.0004.000000T0000Z-241123T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Francisco CA-San Mateo CA- 459 PM PST Fri Nov 22 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PST THIS AFTERNOON FOR NORTHWESTERN SAN MATEO COUNTIES... The heaviest rain has ended, however flood waters are still a threat. A flood advisory remains in effect through 8 PM. Please continue to heed remaining road closures. && LAT...LON 3761 12251 3771 12251 3771 12242 3762 12241 $$ Flynn
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 11:37 AM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 22, 11:37 AM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1137 AM PST Fri Nov 22 2024
...New UPDATE...
.SYNOPSIS...
Issued at 453 AM PST Fri Nov 22 2024
An atmospheric river continues to inundate northern California this
morning, with the North Bay region currently seeing the bulk of the
rain. Rain chances will increase throughout the day for the service
area as a cold front works its way across the Bay Area and north
Central Coast. Prolonged rainfall will result in an increased risk
of flooding, an increased risk of landslides, and downed trees and
powerlines across the North Bay.
&&
.UPDATE...
Issued at 1112 AM PST Fri Nov 22 2024
Short term, high resolution models are beginning to show the
system slow to a craw this afternoon, potentially increasing the
rain time for potions of the Bay Area and Santa Cruz Mtns, and
also increasing the rainfall amounts for those areas. The
forecasting team is currently reviewing these numbers.
&&
.SHORT TERM...
(Today and tonight)
Issued at 453 AM PST Fri Nov 22 2024
Key Messages:
-Widespread moderate to heavy rain will spread southeast across
the rest of the Bay Area and north Central Coast today.
-Large waves and strong winds will lead to dangerous marine and
beach conditions today.
-Heavy rain may lead to the flooding of low lying areas and
roadways, which may cause them to not be passable.
-Gusty winds, especially where soils are saturated, may lead to
downed trees and power lines.
-Saturated grounds may lead to an increase risk of land slides.
An atmospheric river will continue to impact northern and central
California today. As of this morning, the majority of the rain has
been up in northern California reaching as far south as the North
Bay. The area of low associated with this AR spins west of the PacNW
via satellite. The Ocean Prediction Center placed the cold front
around 846UTC between 130W and 120W. This cold front is expected to
gradually work its way through the region, bringing widespread to
moderate heavy rain for the Bay Area and the north Central Coast.
Areas south of there, chances for rain decrease. Given the prolonged
rain for our northern most areas, the Weather Prediction Center has
placed the North Bay in a Moderate Risk (level 3 of 4) for
Excessive Rainfall and the rest of the Bay Area and the north
Central Coast in a Slight Risk (level 2 of 4) which matches well
with the listed flooding hazards listed above in the key points.
Elsewhere in the Central Coast, particularly for the rest of Santa
Clara, northwest San Benito, and areas along and west of the
Salinas Mountains in Monterey County, a Marginal Risk (level 1 of
4) of Excessive Rain is forecast. In addition to the rain threat,
southerly winds will increase today ahead of the cold front. The
Wind Advisory covers much of the region, where sustained wind
speeds will range from 15 to 30 mph. Gusts up to 40 to 50 mph are
expected for coastal communities and for elevations up to 2500
feet. There is a decent shot at some of the ridges above 2500 feet
seeing winds exceed 50 mph, perhaps getting close to 65 mph.
Areas that are excluded from the winds are the valley zones where
they should be sheltered from the stronger gusts. Given the
saturated grounds and increasing winds in the North Bay, there
will be an increased risk of landslides, flood roads, especially
in low lying and poor drainage areas, downed trees, and downed
powerlines. There may be a couple of rumbles of thunder,
particularly in the North Bay; however, confidence is fairly low.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 453 AM PST Fri Nov 22 2024
Wet weather continues through the weekend and into early next week.
Showers will linger across the region in wake of the cold front on
Saturday. Several additional rounds of rain will then work their way
through the region beginning on Sunday and continuing through
Tuesday as low pressure sits off the coast. The upper level trough
will slowly work through the PacNW and then enter intermountain west
by midweek. Conditions begin to dry out by then and may hold for a
day or two. There's some split guidance in the cluster analysis as
to where ridging sets up and if an upper low forms west-southwest to
southwest of southern CA.
&&
.AVIATION...
(18Z TAFS)
Issued at 1030 AM PST Fri Nov 22 2024
Flight categories and higher end wind gusts will be tied to the
occurrence of rain and showers. The timing of precipitation
remains tricky and overall the latest TAF iterations shows a
slower arrival and end time to precipitation. Overall, there is
low to medium confidence in the forecast due to timing uncertainty.
In general rain will continue to overspread from west to east
resulting in largely IFR visibility. Ceilings may improve briefly
with the passage of individual downpours, though gusty and
erratic winds of over 25 knots may transpire. Some uncertainty
does exist regarding the cessation of precip, but current
indications are that most of the activity will exit Bay Area and
KHAF TAFs between 08-10 UTC, but linger through Saturday morning
at Monterey Bay sites. A brief wind shift to the north, associated
with a weakening front, will transpire during the pre-dawn hours
on Saturday. This may support a brief window of VFR. Upper level
troughing to the west will encourage winds attaining more of a
southerly component and potentially additional -RA or DZ. -RA/DZ
will result in reduced ceilings/visibility.
Vicinity of SFO...MVFR to at times IFR with periods of RA are
forecast this afternoon. Wind gusts near or just under 30 knots
will accompany RA. A return to a west plan airport config seems
most probable around 02Z when winds become more westerly and
weaken with the approach of the surface trough/front. Brief VFR
after 07Z is expected to yield to MVFR around 13Z as gradual
ascent atop the cooler surface airmass results in stratus.
Confidence is low to medium on the details and forecasts will be
updated as additional information arrives.
SFO Bridge Approach...Similar to SFO, though higher winds may
take place for aircraft on approach.
Monterey Bay Terminals...VFR currently with largely mid/upper
level clouds cluttering the Central Coast airspace. The onset of
RA has been pushed back a few hours based on trends and the latest
model guidance. At current time, RA is anticipated to arrive after
06 UTC and bring MVFR visibility and ceilings. RA is anticipated
to continue, albeit on an intermittent basis, through the end of
the valid TAF period.
&&
.MARINE...
Issued at 1030 AM PST Fri Nov 22 2024
Hazardous marine conditions will persist through the rest of
today and into Saturday with Gale force wind gusts continuing for
Pacific waters south of the Farallons. Seas of 7 to 12 feet are
anticipated this afternoon before easing down to 5 to 8 feet on
Saturday. Seas will rebuild briefly late Sunday and into early
Monday. Boating conditions will improve this weekend, but still
remain quite hazardous, particularly to smaller vessels and
crafts.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM PST this evening for CAZ006-502>505-
509-512-514-515-517-518-530.
Flood Watch through Saturday morning for CAZ502>506.
PZ...Small Craft Advisory until 3 AM PST Saturday for Mry Bay-SF Bay
N of Bay Bridge.
Small Craft Advisory until 3 PM PST this afternoon for Pt Arena
to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.
Gale Warning until 9 PM PST this evening for Pigeon Pt to Pt
Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm.
Gale Warning until 3 AM PST Saturday for Pigeon Pt to Pt Pinos 0-
10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.
&&
SHORT TERM...KR
LONG TERM....KR
AVIATION...Bain
MARINE...Bain
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Nov 22, 12:49 PM PST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1249 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Landslide 9 SE Bodega Bay 38.24N 122.90W
11/22/2024 Marin CA Law Enforcement
Mud, rock and dirt blocking north and south
bound lanes of Highway 1.
&&
RWLocal storm report, Nov 22, 12:52 PM PST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1252 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Flood Daly City 37.69N 122.47W
11/22/2024 San Mateo CA Law Enforcement
Over 1 foot of water reported on I-280.
&&
RWLocal storm report, Nov 22, 1:35 PM PST, 25 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
135 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Debris Flow 2 ENE Yountville 38.41N 122.33W
11/22/2024 Napa CA Law Enforcement
Mud, dirt and rocks on the road.
&&
rwLocal storm report, Nov 22, 1:41 PM PST, 19 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
141 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Debris Flow 5 N Calistoga 38.66N 122.60W
11/22/2024 Napa CA Law Enforcement
Mud, dirt and rocks on Hwy 29 near Robert
Louis Stevenson State Park.
&&
RWLocal storm report, Nov 22, 1:47 PM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
147 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Flood 5 N Yountville 38.46N 122.38W
11/22/2024 Napa CA Law Enforcement
Roadway flooding reported.
&&
RWLocal storm report, Nov 22, 1:52 PM PST, 8 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
152 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Flood 1 ESE El Verano 38.29N 122.48W
11/22/2024 Sonoma CA Law Enforcement
Roadway flooding reported.
&&
RWThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 8:23 PM PST | River Flood Warning | MTR | Sonoma | 53 hr |
| Nov 22, 11:37 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco | 8 hr |
| Nov 22, 11:44 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 8 hr |
| Nov 22, 12:05 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 9 hr |
| Nov 22, 12:43 PM PST | Flash Flood Warning | MTR | City and County of San Francisco | 3 hr |
| Nov 22, 2:58 PM PST | Flash Flood Warning | MTR | Alameda, Contra Costa | 3 hr |
| Nov 22, 3:30 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 9 hr |
| Nov 22, 3:42 PM PST | Areal Flood Warning | MTR | City and County of San Francisco | 3 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.